Grampian warning over 'tranquiliser deaths rate'
Police and health officials are warning of the dangers of tranquilisers implicated in 80% of drug-related deaths in the north east of Scotland.
New figures indicate four out of every five drug or alcohol-related deaths involved benzodiazepines.
End Quote Dr Bruce Davidson Royal Cornhill Hospital
Sadly, in Grampian, the majority of people who die from an overdose of drugs have taken benzodiazepines”
They can be prescribed for patients suffering from conditions including anxiety, insomnia and alcohol withdrawal.
They are also used by drug addicts, where their use can lead to overdose.
Dr Bruce Davidson, a consultant addiction psychiatrist at Aberdeen's Royal Cornhill Hospital, said: "Benzodiazepines include drugs such as diazepam and temazepam − these can be prescribed for severe anxiety and sleep problems in low doses and for short periods.
"If they are taken in large doses, they can slow breathing and can be fatal.
"Provisional reports for 2012 reveal that there were at least 28 drug-related deaths across Grampian, 23 of which had benzodiazepine present on toxicology sampling. Each of these deaths was preventable.
"Sadly, in Grampian, the majority of people who die from an overdose of drugs have taken benzodiazepines, either on their own or with other drugs that can slow breathing, such as alcohol, heroin or methadone."Users 'shocked'
He added: "Drug treatment is now easily available across Grampian and I encourage anyone with a drug problem to see their GP, who can easily access the support and treatment they need."
Grampian Police Insp Colin Mowat said: "Drug users were shocked to find that benzodiazepines are hazardous and keen that an awareness-raising campaign should be undertaken.
"They were actively involved in the development of the campaign materials."
Information on the dangers of benzodiazepines is being promoted on buses, posters and leaflets across the region from next week.